Alert archive / Mississippi / Flash Flood Warnings in 2020

Flash Flood Warning 19, NWS Memphis, TN

August 27, 2020Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Panola County, Tate County, Mississippi

NWS Memphis, TN issued this flash flood warning at Aug 27, 2020, 8:53 PM CDT for Crittenden County, Arkansas; Shelby County, Tennessee; DeSoto County, Panola County, Tate County, Mississippi. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 27, 2020, 8:53 PM CDT (01:53 UTC)
Expired
Aug 28, 2020, 12:00 AM CDT
In force
3 hr
Issued by
NWS Memphis, TN
Area
Storm-based polygon
Flood severity
None

Counties Crittenden County, AR, DeSoto County, MS, Panola County, MS, Tate County, MS, Shelby County, TN

The radar

The Memphis radar (KNQA), 56 km from the middle of the area, began a volume at 01:56 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 1.9 hours before the alert went out and 9 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2020-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2020-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -48 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
582 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-48 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

727 
WGUS54 KMEG 280153
FFWMEG
ARC035-MSC033-107-137-TNC157-280500-
/O.NEW.KMEG.FF.W.0019.200828T0153Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Memphis TN
853 PM CDT Thu Aug 27 2020

The National Weather Service in Memphis has issued a

* Flash Flood Warning for...
  East Central Crittenden County in eastern Arkansas...
  DeSoto County in northwestern Mississippi...
  Central Panola County in northwestern Mississippi...
  Tate County in northwestern Mississippi...
  Southwestern Shelby County in western Tennessee...

* Until midnight CDT.

* At 853 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Doppler radar.

  IMPACT...Flooding of small creeks and streams, urban areas,
           highways, streets and underpasses as well as other
           drainage and low lying areas.

* Some locations that will experience flash flooding include...
  Southaven, Germantown, Olive Branch, West Memphis, Horn Lake, 
  Hernando, Senatobia, Batesville, John W Kyle State Park, T O 
  Fuller State Park, Memphis, Sardis, Coldwater, Como, Walls, 
  Arkabutla, Independence, Strayhorn, Eudora and Lewisburg.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

A Flash Flood Warning means that flooding is imminent or occurring. 
If you are in the warned area move to higher ground immediately. 
Residents living along streams and creeks should take immediate 
precautions to protect life and property.

&&

LAT...LON 3516 9023 3516 9010 3517 8981 3426 8977
      3427 9013

FLASH FLOOD...RADAR INDICATED

$$
1 follow-up statement
328 
WGUS74 KMEG 280452
FFSMEG

Flash Flood Statement
National Weather Service Memphis TN
1152 PM CDT Thu Aug 27 2020

ARC035-MSC033-107-137-TNC157-280502-
/O.EXP.KMEG.FF.W.0019.000000T0000Z-200828T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Crittenden AR-DeSoto MS-Panola MS-Tate MS-Shelby TN-
1152 PM CDT Thu Aug 27 2020

...FLASH FLOOD WARNING WILL EXPIRE AT MIDNIGHT CDT TONIGHT FOR EAST 
CENTRAL CRITTENDEN, DESOTO, CENTRAL PANOLA, TATE AND SOUTHWESTERN 
SHELBY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

A Flash Flood Watch remains in effect until 100 AM CDT Saturday for 
portions of East Arkansas...North Mississippi...Southeast Missouri 
and West Tennessee.

LAT...LON 3516 9023 3516 9010 3517 8981 3426 8977
      3427 9013

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 27, 6:50 PM CDT, 2 hours 3 minutes earlier.

Area forecast discussion, Aug 27, 6:50 PM CDT, 2 hours 3 minutes before
Area Forecast Discussion
National Weather Service Memphis TN
650 PM CDT Thu Aug 27 2020

.UPDATE...
See the 00z aviation discussion.

&&

.PREV DISCUSSION... /issued 212 PM CDT Thu Aug 27 2020/

DISCUSSION...

The first band from tropical system Laura is now moving into
Southern portions of the Midsouth. Laura is expected to continue
to weaken as it tracks across East Arkansas tonight and into
Southeast Missouri around sunrise. It should lose most of its
tropical characteristics overnight but will still pose the threat
of flooding as well as short lived tornadoes. Winds overnight are
expected to be sustained between 20 and 30 mph with gusts 35-40
mph possible. Sustained strong winds along with saturated soil
from heavy rain may create conditions that allow trees to fall even
with below severe thunderstorm wind criteria. Additionally,the
East side of weakening tropical systems are notorious for
producing short lived tornadoes. A Tornado watch is in place for
portions of East Arkansas and Northwest Mississippi. Additional
watches are likely tonight and tomorrow. The Storm Prediction
center has much of North Mississippi in a slight risk for severe
thunderstorms tonight and much of the Midsouth tomorrow.

Shortly after sunrise Laura will turn to the East and begin to
track along the Kentucky, Tennessee state line. Even though Laura
is expected to continue to weaken, due to the proximity of its
surface low, winds could remain an issue through the day,
especially across Northern portions of the Midsouth. Wind
advisories remain in effect for much of the Midsouth through
tomorrow afternoon. Additionally locally heavy rain is possible.
The heaviest rain is expected to fall across East Arkansas, the
Missouri Bootheel and along the Tennessee/Kentucky state line. 2-4
inches is expected with isolated amounts up to 6 inches possible.
WPC has outlined much of the Midsouth for a slight or Marginal
risk of excessive rainfall. Flash flood watch remains in effect
through tomorrow evening.

Over the weekend into next week, we look to remain in a wet
pattern. Saturday a cold front is expected to approach to
Midsouth, likely stalling and lingering into early next week. Weak
Northwest flow will transition to zonal flow into early next week.
Several impulses transitioning through the mean flow will likely
result in multiple rounds of showers and thunderstorms. High
temperatures should remain in the 80s over the weekend well into
next week.

30

&&

.AVIATION...
/00z TAFs/

Tropical Storm Laura continues to move north across AR and the
initial rainband is affecting portions of eastern AR and northwest
MS, approaching MEM. Gusty winds and spin-up tornadoes are
possible within these bands in addition to tempo IFR CIGS and
visibility. Ceilings are expected to deteriorate overnight and
continue between 1-3 kft through tomorrow afternoon. There will
likely be some breaks in the cloud deck, but confidence in
when/where this will occur is low.

Winds will continue to increase this evening, with gusts over 30
kts at JBR and MEM tonight and early Friday. East and southeast
winds will veer around the dial, eventually becoming southwest as
the remnant circulation moves across the northern portion of the
CWA. Wind shear will also be an issue through the period as winds
at 2000 ft are in the 40-50 kt range.

MJ

&&

.MEG WATCHES/WARNINGS/ADVISORIES...
AR...Flash Flood Watch through Friday evening for Clay-Craighead-
     Crittenden-Cross-Greene-Lee AR-Phillips-Poinsett-St.
     Francis.

     Wind Advisory until 4 PM CDT Friday for Lee AR-Phillips-St.
     Francis.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for Clay-
     Craighead-Crittenden-Cross-Greene-Mississippi-Poinsett.

     Flash Flood Watch through late Friday night for Mississippi.

MO...Wind Advisory from midnight tonight to 4 PM CDT Friday for
     Dunklin-Pemiscot.

     Flash Flood Watch through late Friday night for Dunklin-Pemiscot.

MS...Flash Flood Watch through Friday evening for Coahoma-Quitman-
     Tallahatchie-Tunica.

     Wind Advisory until 4 PM CDT Friday for Coahoma-Panola-Quitman-
     Tallahatchie-Tate-Tunica.

     Wind Advisory from midnight tonight to 4 PM CDT Friday for
     DeSoto-Marshall.

     Flash Flood Watch through late Friday night for Alcorn-Benton MS-
     DeSoto-Lafayette-Marshall-Panola-Prentiss-Tate-Tippah-
     Tishomingo-Union.

TN...Wind Advisory from midnight tonight to 4 PM CDT Friday for Dyer-
     Lake-Lauderdale-Obion-Shelby-Tipton.

     Flash Flood Watch through late Friday night for Benton TN-
     Carroll-Chester-Crockett-Decatur-Dyer-Fayette-Gibson-
     Hardeman-Hardin-Haywood-Henderson-Henry-Lake-Lauderdale-
     Madison-McNairy-Obion-Shelby-Tipton-Weakley.

     Wind Advisory from 7 AM to 7 PM CDT Friday for Carroll-Chester-
     Crockett-Fayette-Gibson-Hardeman-Haywood-Henderson-Henry-
     Madison-Weakley.

&&
Hazardous weather outlook, Aug 27, 2:33 PM CDT, 6 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Memphis TN
233 PM CDT Thu Aug 27 2020

ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>022-048>055-088>092-282145-
Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay-
Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur-
Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood-
Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS-
Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot-
Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis-
Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley-
Yalobusha-
233 PM CDT Thu Aug 27 2020

This hazardous weather outlook is for portions of East Arkansas...
the Missouri Bootheel...North Mississippi...and West Tennessee.

.DAY ONE...This Afternoon and Tonight

There is a Slight Risk for severe thunderstorms over the delta of
east Arkansas and northwest Mississippi, through sunrise Friday.
There is a Marginal Risk to the east and northeast of this area.

The potential for short-lived tornadoes will increase over east
central Arkansas this evening. The tornado potential will expand
north and and slightly east during the overnight hours.

In addition to the tornado risk, strong winds and flash flooding
are expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is Slight Risk for severe thunderstorms for all the Midsouth
on Friday. Short-lived tornadoes will be possible, accompanied by
flash flooding and damaging winds. The tornado threat will expand
from Memphis metro area Friday morning, through west Tennessee
and north Mississippi during the afternoon.

Additionally straight line winds are expected to be sustained
between 20 and 30 mph with gusts over 35mph. Trees may be more
vulnerable to falling because of saturated soils.

Strong winds and flash flooding are also possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will be needed through Friday evening. Please
pass storm reports to local law enforcement, SKYWARN communication
channels or directly to the National Weather Service via the NWS
Memphis webpage or via social media.

In the hours before

Local storm report, Aug 27, 7:38 PM CDT, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
738 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     TSTM WND DMG     10 W COLT               35.13N  90.99W
08/27/2020                   ST. FRANCIS        AR   AMATEUR RADIO

            REPORT OF 2 TREES DOWN NEAR THE PINE TREE COMMUNITY.

&&

SGW
Local storm report, Aug 27, 8:03 PM CDT, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
803 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     NON-TSTM WND DMG 3 SSW BONO              35.86N  90.81W
08/27/2020                   CRAIGHEAD          AR   LAW ENFORCEMENT

            LARGE TREE DOWN BLOCKING COUNTY ROAD 118 NEAR BONO.

&&

MJ
Local storm report, Aug 27, 8:05 PM CDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
805 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0650 PM     TSTM WND DMG     3 NW DUNDEE             34.55N  90.49W
08/27/2020                   TUNICA             MS   EMERGENCY MNGR

            POWER POLE DOWN ON DUNDEE RD.

&&

MJ
Local storm report, Aug 27, 8:08 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
808 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0705 PM     TSTM WND DMG     NORTH TUNICA            34.70N  90.38W
08/27/2020                   TUNICA             MS   EMERGENCY MNGR

            LARGE TREE DOWN ON HOME IN THE 1100 BLOCK OF PRITCHARD
            RD.

&&

MJ
Local storm report, Aug 27, 8:49 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
849 PM CDT THU AUG 27 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0718 PM     TSTM WND DMG     HICKORY RIDGE           35.40N  90.99W
08/27/2020                   CROSS              AR   SOCIAL MEDIA

            TREES DOWN ACROSS TOWN AND A FEW HOMES WITH DAMAGE.

&&

MJ

The office that day

Everything else NWS Memphis, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 7:00 PM CDTFlash Flood WarningMEGCross, Lee, St. Francis3 hr
Aug 27, 7:00 PM CDTTornado WarningMEGLee, St. Francis30 min
Aug 27, 7:09 PM CDTTornado WarningMEGCross, Poinsett36 min
Aug 27, 7:52 PM CDTTornado WarningMEGCross, Poinsett38 min
Aug 27, 7:57 PM CDTTornado WarningMEGCraighead, Poinsett35 min
Aug 27, 8:12 PM CDTTornado WarningMEGCraighead, Poinsett48 min
Aug 27, 8:47 PM CDTTornado WarningMEGCraighead, Mississippi, Poinsett43 min
Aug 27, 8:52 PM CDTTornado WarningMEGCraighead, Greene23 min
Aug 27, 9:10 PM CDTFlash Flood WarningMEGCraighead, Cross, Poinsett3 hr
Aug 27, 9:12 PM CDTTornado WarningMEGCraighead, Greene48 min
Aug 27, 9:49 PM CDTTornado WarningMEGClay, Greene23 min
Aug 27, 10:29 PM CDTTornado WarningMEGClay, Mississippi31 min
Aug 27, 10:59 PM CDTTornado WarningMEGClay23 min
Aug 28, 9:36 AM CDTAreal Flood AdvisoryMEGCross3 hr
Aug 28, 4:45 PM CDTHeat AdvisoryMEGClay, Craighead, Crittenden, Cross, Greene, Lee and 4 more26 hr
Aug 27, 7:02 PM CDTSevere Thunderstorm WarningMEGCarroll, Henry, Weakley43 min
Aug 28, 5:55 AM CDTTornado WarningMEGCrockett, Dyer, Haywood10 min
Aug 28, 7:21 AM CDTTornado WarningMEGHardeman, McNairy16 min
Aug 28, 8:03 AM CDTTornado WarningMEGChester, Hardeman, McNairy6 min
Aug 28, 10:36 AM CDTTornado WarningMEGHardin9 min
Aug 28, 10:52 AM CDTTornado WarningMEGHardin23 min
Aug 28, 3:04 PM CDTAreal Flood AdvisoryMEGHardin, McNairy3 hr
Aug 28, 4:39 PM CDTAreal Flood AdvisoryMEGShelby3 hr
Aug 28, 4:53 PM CDTSpecial Weather StatementMEGFayette52 min
Aug 28, 5:29 PM CDTSevere Thunderstorm WarningMEGFayette, Hardeman46 min
Aug 27, 7:58 PM CDTTornado WarningMEGLafayette, Panola, Tate32 min
Aug 27, 8:27 PM CDTTornado WarningMEGDeSoto, Marshall, Panola, Tate33 min
Aug 28, 6:18 AM CDTSevere Thunderstorm WarningMEGLafayette27 min
Aug 28, 6:21 AM CDTTornado WarningMEGLafayette24 min
Aug 28, 6:37 AM CDTTornado WarningMEGBenton, Lafayette, Marshall, Tippah, Union25 min
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe55 hr
Aug 28, 8:17 AM CDTRiver Flood WarningMEGMonroe52 hr
Aug 28, 9:51 AM CDTTornado WarningMEGTippah, Union24 min
Aug 28, 10:14 AM CDTTornado WarningMEGPrentiss, Tippah, Union8 min
Aug 28, 12:29 PM CDTTornado WarningMEGBenton, Marshall, Tippah3 min
Aug 28, 2:57 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw18 min
Aug 28, 3:11 PM CDTSevere Thunderstorm WarningMEGCalhoun, Chickasaw, Pontotoc19 min
Aug 28, 3:40 PM CDTSevere Thunderstorm WarningMEGItawamba, Monroe20 min
Aug 28, 4:13 PM CDTSevere Thunderstorm WarningMEGMonroe47 min
Aug 28, 6:06 PM CDTSpecial Weather StatementMEGAlcorn39 min

Nearby

Flash Flood Warnings in Mississippi, 2020Flash Flood Warnings in Arkansas, 2020Flash Flood Warnings in Tennessee, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.